Infants dealing with serious infections may require strong treatment. An antibiotic used to treat issues such as meningitis, respiratory infections, and other dangerous infections in newborns could be connected to potential hearing loss. While Arizona physicians may have little choice in the antibiotic used in these situations, it is important to understand the risks.
The connection between aminoglycosides and hearing loss was discovered as researchers tracked hearing loss in laboratory mice. The study showed that mild loss of hearing occurred when healthy mice received the antibiotic. The loss of hearing was much more pronounced in mice that had inflammation similar to that experienced when an infection is present. Statistically, hearing loss levels are significantly higher among infants surviving after being treated in neonatal intensive care units than among full-term babies.
While a failure to diagnose a serious infection in a newborn might be subject to medical malpractice action, use of strong antibiotics to treat infections that could be deadly is more likely a matter of a necessary risk to save a patient's life. Based on the research, physicians dealing with such situations might head off confusion by informing parents of such risks so that there is a clear understanding of the dangers and benefits associated with the use of this category of antibiotics. Meanwhile, researchers may focus in the future on identifying additional antibiotics that could treat dangerous infections, exploring options that would not pose a significant risk of hearing loss.
A parent dealing with a suspected birth injury such as hearing loss may not be sure if a child's health issue is clearly tied to physician error or not. It may be helpful to talk to a medical malpractice lawyer to determine whether the issue can be attributed to a doctor error or other preventable medical situation.